MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION RUNWAY; CATHETER, PERCUTANEOUS

BOSTON SCIENTIFIC CORPORATION RUNWAY; CATHETER, PERCUTANEOUS
Model Number 8575
Medical Device Problem Codes Break (1069); Difficult to Remove (1528); Difficult to Advance (2920); Material Deformation (2976); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 02/03/2023
Type of Reportable Event Death
Event or Problem Description
It was reported that patient death occurred.A runway guide catheter was selected for use.During the procedure, when the catheter was being torqued to engage the coronary artery, the catheter became twisted.An attempt was made to pass a wire, but it was unsuccessful.After several more attempts, the physician pulled the knotted guide catheter along with the sheath through the arteriotomy, but the hub of the catheter became detached, leaving the rest of the guide inside the patient.After an attempt to snare the catheter failed, the patient was sent to computerized tomography (ct) where they passed away due to retroperitoneal bleed.
 
Event or Problem Description
It was reported that patient death occurred.A runway guide catheter was selected for use.During the procedure, when the catheter was being torqued to engage the coronary artery, the catheter became twisted.An attempt was made to pass a wire, but it was unsuccessful.After several more attempts, the physician pulled the knotted guide catheter along with the sheath through the arteriotomy, but the hub of the catheter became detached, leaving the rest of the guide inside the patient.After an attempt to snare the catheter failed, the patient was sent to computerized tomography (ct) where they passed away due to retroperitoneal bleed.It was further reported via medwatch 5114879 that during the urgent cath lab procedure, resistance was met when attempting to inject contrast.
 
Additional Manufacturer Narrative
The device was returned for analysis along with an introducer sheath.Visual and microscopic observation of the runway device was performed at the catheter hub, shaft, and distal tip.The catheter hub was identified to have been completely separated from the proximal shaft end.The proximal end of the shaft was identified to have been damaged; however, the proximal shaft exhibited no damage other than the proximal end.Shaft kinks were identified 22 cm to 22.5 cm and 25.5 cm from the proximal end of shaft.Severe kinks and twists were also identified 11.6 cm to 16.1 cm from the distal curve and the distal curve was also identified with severe twists.The distal tip was identified separated from the shaft.Visual and microscopic observation of the introducer sheath was performed.The sheath was identified with kinks at the distal end of the sheath and the sheath tip was identified crushed.
 
Event or Problem Description
 
Event or Problem Description
It was reported that patient death occurred.A runway guide catheter was selected for use.During the procedure, when the catheter was being torqued to engage the coronary artery, the catheter became twisted.An attempt was made to pass a wire, but it was unsuccessful.After several more attempts, the physician pulled the knotted guide catheter along with the sheath through the arteriotomy, but the hub of the catheter became detached, leaving the rest of the guide inside the patient.After an attempt to snare the catheter failed, the patient was sent to computerized tomography (ct) where they passed away due to retroperitoneal bleed.It was further reported via medwatch 5114879 that during the urgent cath lab procedure, resistance was met when attempting to inject contrast.The device was returned for analysis along with an introducer sheath.Visual and microscopic observation of the runway device was performed at the catheter hub, shaft, and distal tip.The catheter hub was identified to have been completely separated from the proximal shaft end.The proximal end of the shaft was identified to have been damaged; however, the proximal shaft exhibited no damage other than the proximal end.Shaft kinks were identified 22 cm to 22.5 cm and 25.5 cm from the proximal end of shaft.Severe kinks and twists were also identified 11.6 cm to 16.1 cm from the distal curve and the distal curve was also identified with severe twists.The distal tip was identified separated from the shaft.Visual and microscopic observation of the introducer sheath was performed.The sheath was identified with kinks at the distal end of the sheath and the sheath tip was identified crushed.It was further reported via medwatch 5114879 that during the urgent cath lab procedure, resistance was met when attempting to inject contrast.
 
Additional Manufacturer Narrative
With all the available information, boston scientific concludes: device analysis findings: the device was returned for analysis along with an introducer sheath.Visual and microscopic observation of the runway device was performed at the catheter hub, shaft, and distal tip.The catheter hub was identified to have been completely separated from the proximal shaft end.The proximal end of the shaft was identified to have been damaged; however, the proximal shaft exhibited no damage other than the proximal end.Shaft kinks were identified 22 cm to 22.5 cm and 25.5 cm from the proximal end of shaft.Severe kinks and twists were also identified 11.6 cm to 16.1 cm from the distal curve and the distal curve was also identified with severe twists.The distal tip was identified separated from the shaft.Visual and microscopic observation of the introducer sheath was performed.The sheath was identified with kinks at the distal end of the sheath and the sheath tip was identified crushed.Device history record (dhr) review: review confirmed that the device met all material, assembly, and performance specifications prior to distribution.Labeling review: review of the instructions for use (ifu) confirmed there was relevant content and sufficient guidance with respect to the circumstances described within this complaint.No updates are required to the ifu as a result of this event.Risk review: a risk review was performed and confirmed that the event was defined in the risk documentation.This event type has been accounted for during product risk analysis to support acceptable risk benefit for the product.Investigation conclusion: this investigation has been assigned the conclusion code adverse event related to procedure.Per the reported event, the device became twisted in attempts to engage the coronary artery and the hub became detached in attempts to remove the device.It is likely that the adverse event of shaft kinks and twists were caused by manipulation of the catheter to position at the coronary artery, and the adverse event of detachment of the hub were likely caused by attempts to remove the guide catheter.

Brand Name
RUNWAY
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
Manufacturer (Section G)
FLEXTRONICS INTERNATIONL EUROPE B V
6201 america center drive
san jose CA 95002
Manufacturer Contact
jeff wallner
4100 hamline ave n
arden hills, MN 55112
6515811560
MDR Report Key16464370
Report Number2124215-2023-09322
Device Sequence Number15096386
Product Code DQY
UDI-Device Identifier08714729477884
UDI-Public08714729477884
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K033441
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/25/2025
Device Model Number8575
Device Catalogue Number8575
Device Lot Number0060363549
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/07/2023
Supplement Date Received by Manufacturer02/22/2023
03/28/2023
Initial Report FDA Received Date03/01/2023
Supplement Report FDA Received Date03/20/2023
03/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/25/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown